Maine, 2026

Drought in Maine, January 1 to 31, 2026

January 1 to 31, 2026 · NWS CAR · 5 events in 5 counties and zones

Overall drought conditions did not change across northern and eastern Maine during January. Several storms impacted the region during January bringing mostly snow, though a wintry mix and rain did occasionally occur across mostly Downeast areas.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Overall drought conditions did not change across northern and eastern Maine during January. Several storms impacted the region during January bringing mostly snow, though a wintry mix and rain did occasionally occur across mostly Downeast areas. The heaviest snows generally occurred across east-central and Downeast portions of the region. Monthly precipitation totals for January generally ranged from 0.50 to 1.50 inches below normal across northern and eastern Maine. However...with frozen ground preventing soil penetration...soil moisture and groundwater was relatively unchanged during the month. Severe ( D2 ) level drought conditions generally remained unchanged from late December. Moderate ( D1 ) level drought conditions persisted across the remainder of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 31, 9:50 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 31, 9:50 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
950 PM EST Wed Dec 31 2025

.SYNOPSIS...
Low pressure develops along the coast tonight, then strengthens
as it moves east into the Canadian Maritimes Thursday night.
Additional weak disturbances rotate through the area into the
weekend.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
9:50PM UPDATE...Marine weather headline update. See below...

Previous Discussion...
Key Messages...

1) Another significant winter storm late impacting New Years
travel tonight and Thursday for eastern areas

2) Gusty winds behind system Thursday evening bringing blowing snow

3) Wind chills may drop toward -25 F across the north Thursday night

Key Message 1...
Main driver for the coastal low developing overnight is compact
s/wv dropping into srn Ontario this afternoon. Sfc low
associated with feature is located over Lake Huron and, as
disturbance drops south and east tonight, sfc low will intensify
near the Adirondacks. Snow develops along the front this
evening with steady snow developing over the Downeast coast
initially before more widespread snow moves in with the parent
low after midnight. H5 trof entering New England by 12z Thursday
and will transfer energy to the coast with secondary coastal
low fcst to develop in the vicinity of the western Gulf of
Maine.

Low will intensify during the day on Thursday, moving toward the
Bay of Fundy by afternoon. Upper trof will become negatively
tilted over CWA at the same time and will help to capture with a
track close to our border with NB. This is important because 1)
snow that will be falling Downeast, specifically Washington
County, will intensify as low deepens near the entrance to the
Bay of Fundy and 2) it may bring a deformation zone to northern
and eastern parts of the state in the evening.

Regarding the snow falling over Downeast snowfall rates will approach
1 to 1.5 inches/hr in the morning as sfc low intensifies.
Snowfall amnts of 2-5 inches look to be possible along the coast
between 12 and 18z, including the Bar Harbor area over toward
Vanceboro. Guidance continues to struggle with how quickly sfc
low moves inland over NB and snow ends Downeast. The bulk of the
snow will fall on New Years Day for Downeast with amnts
anywhere from 5-10 inches, highest over far eastern Washington
County. However, cannot rule out rain mixing in near the
Eastport area depending on how quickly sfc low cuts inland so
this may cut down some on snow amounts along the Washington
County coast.

Further to the north as low heads thru central NB on Thursday
evening, guidance is showing signs of possible fgen forcing with
a deformation band setting up. How far west that can extend
remains in question but model trends have increased with heavier
snow affecting eastern Aroostook County during the evening and
overnight hours. For the time being based on latest up-to-date
guidance and ensembles have issued a winter weather advisory for
eastern Aroostook, and all of Penobscot County including the
Bangor Region for snowfall amounts from 3-6 inches. Cannot rule
out that portions of the advisory may need to be upgraded to a
warning and/or extended in time, especially with impacts from
blowing snow which leads to Key Message 2.

Key Message 2...
Sfc low heads toward the Maritimes Thursday night with increasing
pressure gradient and strengthening low level jet. Temps aloft
will drop off quicker than sfc temps with mixing up to H9. Winds
around H9 look to range from 30-35kts. West winds will gust to
30-35 mph across the region leading to patchy blowing snow. If
snow is currently falling over the northeast, gusty winds may
bring widespread blowing snow downwind of open areas and will be
able to glean more impacts from further model guidance.

Key Message 3...
In addition to blowing snow strong winds when coupled with
forecast lows below zero over the north will bring wind chill
temps down toward negative 25 degrees. May need to issue a Cold
Weather Advisory for the north Thursday night into Friday
morning.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Key Message...Well below normal temperatures expected Friday and
Saturday.

Low pressure will lift northeast of the region Friday and Friday
night. West to northwest flow, both at the surface and aloft, will
persist through the period. Some subtle short waves are expected to
cross the region later Friday through Saturday in the flow. Although
cant totally rule out a few flurries or isolated snow showers, will
keep the forecast dry for now. Apparent temperature values may
approach cold weather advisory levels across the North Maine Woods
Friday night.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Key Message...Continued well below normal temperatures through
early next week, then a gradual return to near normal
temperature by mid week.

Low pressure will be tracking northeast of the Carolina coast
Saturday night and then out into the open waters of the western
atlantic through Sunday. Precipitation with this system will
stay well to our south and east. But some upper level energy
cascading down in the west northwest flow aloft could bring the
chance for some light snow, mainly for coastal areas later
Saturday night and Sunday. Otherwise, expect dry weather
conditions during Sunday. Mainly clear and continued very cold
conditions are expected Sunday night as the 500 MB trough axis
moves to the east of the region.

West to northwest flow continues Monday through Tuesday. There
are some indications that a short wave could bring some light
snow to the region Monday night into Tuesday, therefore will
maintain slight to low chance pops per the NBM. Another system
may approach by mid week with the next chance for snow by
Wednesday.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
NEAR TERM: Northern Aroostook terminals vary between low VFR and
high MVFR cigs this evening before dropping to MVFR toward 08z.
IFR snow looks to move into Aroostook terminals around 11z
Thursday, likely to remain down during the daytime hours.
Depending on storm track may see IFR/LIFR snow and blowing snow
impact terminals Thursday night.

Downeast terminals drop to MVFR in light snow between 04-06z
tonight and IFR/LIFR toward 10z in moderate snow. Uncertain on
how quickly restrictions improve but could see improvement to
MVFR by 16z. Still uncertain on how quick improvement to VFR
occurs Thursday night.

SHORT TERM:

Fri through Sat...Mainly VFR, although MVFR possible at times
vcnty KFVE.

Sat night and Sun...MVFR possible KBHB in -SN, otherwise mainly
VFR.

Sun night through Mon...VFR.

&&

.MARINE...
NEAR TERM: UPDATE...Winds/seas are falling quickly across much
of the coastal waters. Have opted to drop the small craft
advisory. Looking forward to the Gale Warning that will be
coming up Thursday afternoon. Increasing confidence in wind
gusts up to 45kt across much of the waters as a low pressure
system deepens over the Bay of Fundy and tracks NE into the
Maritimes.

Previous Discussion...
Seas remain above SCA levels over the outer waters through late
this evening. Winds drop below small craft levels this evening
before ramping up Thursday afternoon and gale force by the
evening hours over all waters. Moderate freezing spray develops
Thursday evening and continues through Friday morning.

SHORT TERM: Gale force gusts will persist into Friday evening,
then winds/seas will diminish the SCA levels. Winds and seas are
then expected diminish below SCA levels over the weekend.
Light to moderate freezing spray will be an issue into the
upcoming weekend.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 3 AM Thursday to midnight EST
     Thursday night for MEZ002-005-006.
     Winter Weather Advisory from 4 AM to 7 PM EST Thursday for
     MEZ011-015.
     Winter Storm Warning from 1 AM to 7 PM EST Thursday for MEZ016-
     017-029-030-032.
MARINE...Gale Warning from 2 PM Thursday to 10 AM EST Friday for
     ANZ050>052.
     Freezing Spray Advisory from 8 PM Thursday to 1 PM EST Friday
     for ANZ050>052.

&&

Near Term...21/JS
Short Term...TWD
Long Term...TWD
Aviation...21/JS/TWD
Marine...21/JS/TWD
Hazardous weather outlook, Dec 31, 2:32 PM EST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
232 PM EST Wed Dec 31 2025

MEZ001-003-004-010-031-020045-
Northwest Aroostook-Northern Somerset-Northern Piscataquis-
Central Piscataquis-Southern Piscataquis-
232 PM EST Wed Dec 31 2025

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Northern Maine and North Woods Maine.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Wind chills may reach -25F advisory criteria Thursday night into
Friday morning. Temperatures and/or wind chills may also reach at
least advisory thresholds again Saturday night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ002-005-006-020045-
Northeast Aroostook-Northern Penobscot-Southeast Aroostook-
232 PM EST Wed Dec 31 2025

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM THURSDAY TO MIDNIGHT
EST THURSDAY NIGHT...

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine and Far Northern Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015-020045-
Central Penobscot-Southern Penobscot-
232 PM EST Wed Dec 31 2025

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST
THURSDAY...

This Hazardous Weather Outlook is for Penobscot Valley Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-029-030-032-020045-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Northern Washington-
232 PM EST Wed Dec 31 2025

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST THURSDAY...

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine and Interior DownEast Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-020045-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
232 PM EST Wed Dec 31 2025

...GALE WARNING IN EFFECT FROM 2 PM THURSDAY TO 10 AM EST FRIDAY...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 8 PM THURSDAY TO 1 PM EST
FRIDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.
   Freezing Spray Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Northwest Aroostook

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Drought Monitor
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Overall Severe ( D2 ) level drought conditions persisted through January...unchanged from late December.

Drought, Northern Somerset

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Northern Somerset forecast zone
Reported by
Drought Monitor
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Overall Severe ( D2 ) level drought conditions persisted through January...unchanged from late December.

Drought, Southern Penobscot

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Southern Penobscot forecast zone
Reported by
Drought Monitor
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Overall Severe ( D2 ) level drought conditions persisted through January...unchanged from late December.

Drought, Interior Hancock

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Interior Hancock forecast zone
Reported by
Drought Monitor
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Overall Severe ( D2 ) level drought conditions persisted through January...unchanged from late December.

Drought, Coastal Hancock

When
January 1, 12:00 AM EST to January 31, 11:59 PM EST
Where
Coastal Hancock forecast zone
Reported by
Drought Monitor
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Overall Severe ( D2 ) level drought conditions persisted through January...unchanged from late December.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2026Every state in 2026This day in weather historyWarnings in Maine, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1312068, 1312069, 1312070, 1312071, 1312072.